Liver damage is supposed to be something only “THAT GUY” gets.
You know, THAT GUY. The one that doesn’t leave the bar… the one that always has a drink in his hand… the one that’s difficult to even be around sometimes because he’s such a hopeless lush.
We ALL know that guy.
But guess what? If you’re taking some of today’s most common meds, your liver could be in even WORSE shape than his!
THAT GUY might miraculously escape the ravages of liver damage and liver failure, despite years of playing with fire through hard drinking and harder living.
Your liver might not be so lucky — because new research shows how it could suffer SERIOUS damage, just by following your doctor’s orders!
Tens of thousands — maybe even hundreds of thousands — of Americans are living right now with liver damage that wasn’t caused by boozing and carousing.
It was caused by medication, including both prescription drugs and the over-the-counter meds you can find in any 7-11.
Some of them are drugs you’ve almost certainly taken yourself at some point. Acetaminophen (Tylenol), as you’ve read right here in the Daily Dose, is the nation’s leading cause of acute liver failure.
Taking too much at once, too often, can wreck the organ — and it’s not just because you took a few too many pills to handle a pain emergency.
You could take too much acetaminophen without even realizing it, because it’s hidden in HUNDREDS of over-the-counter products, from painkillers to sleep aids to cold remedies.
Other painkillers, including incredibly common over-the-counter NSAIDs such as ibuprofen and naproxen, can also damage the liver and set you up for disaster.
Now, it’s pretty unlikely popping an ibuprofen for a headache once in a blue moon is going to damage your liver, unless it’s already in rough shape.
The real problem is when you take these drugs all the time — and that’s the bigger issue here, because there are a thousand OTHER meds on the list, including a few taken daily by millions of Americans.
The statins taken for cholesterol control pack a whole bunch of side effects you can feel right away, like muscle pain, memory loss, and sex problems.
But the new study confirms that they can also do something you won’t feel — not at first, anyway — as they eat away at your liver.
The proton pump inhibitors millions take for stomach acid problems — especially this time of year, when holiday parties can have you bubbling over — can also sock you in the liver.
Your best bet is to use extra care with any med, of course, but to be doubly skeptical of anything your doc expects you to take daily over the long haul.
In most cases, you can avoid these meds, especially if you work closely with a naturopathic doc.